Hail, Iowa
- When
- June 9, 3:48 PM CST
- Where
- Iowa County, 0.45 mi NNW of Ladora
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.756, -92.183
Dime-size hail fell in Ladora, IA at 4:48 pm June 9. This report was relayed by the broadcast media.
A thunderstorm moved across Iowa County the afternoon of June 9 producing dime-size hail in Ladora, IA at 4:48 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A thunderstorm moved across Iowa County the afternoon of June 9 producing dime-size hail in Ladora, IA at 4:48 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 2:05 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT MON JUN 9 2008 .SYNOPSIS... HIGH PRESSURE WILL MOVE ACROSS THE REGION TONIGHT AND TUESDAY ALLOWING A BRIEF LULL IN THE ACTIVE WEATHER PATTERN. YET ANOTHER POWERFUL STORM SYSTEM WILL AFFECT THE AREA THE SECOND HALF OF THE WEEK. THIS STORM SYSTEM IS EXPECTED TO BRING ANOTHER ROUND OF SIGNIFICANT RAINFALL TO THE MIDWEST. && .SHORT TERM...TONIGHT AND TUESDAY... CURRENT PRECIP IS SLOWLY MOVING OUT OF THE AREA. PRECIP TO LINGER INTO THE EVENING OVER ABOUT THE EASTERN THIRD TO 40 PERCENT OF THE CWFA. HIGH PRESSURE THEN QUICKLY MOVES INTO THE AREA PROVIDING A QUIET LATE NIGHT AND TUESDAY MORNING. CLEARING SKIES AND WET GROUND MAY ALLOW FOR SOME PATCHY FOG TO DEVELOP IN LOW LYING AREAS. HOWEVER...DEW POINTS ARE ALSO DROPPING SO THAT WOULD BE A NEGATIVE FACTOR FOR FOG DEVELOPMENT. THE QUESTION THEN TURNS TO TUESDAY AFTERNOON. THERE IS WEAK WAA THAT WILL OCCUR THAT MIGHT BE ENOUGH TO ALLOW SOME ISOLATED SHRA/TSRA TO DEVELOP. NOT SURE IF THIS WILL OCCUR BUT WILL THROUGH IN SOME ISOLATED SHRA/TSRA FOR AREAS NORTH OF HIGHWAY 30 FOR TUESDAY. ..08.. .LONG TERM... TUE NIGHT THROUGH WED NIGHT...AS WEST-TO-EAST ORIENTED SFC FRONT ALIGNED UNDER FLATTENING OUT MEAN LAYER FLOW PATTERN STARTS TO MIGRATE NORTH TOWARD THE MN/IA BORDER TUE EVENING...THINK MOST OF ANY PRECIP IN VCNTY WILL LIFT OUT NORTHWEST OF THE DVN CWA WITH IT... BUT WILL KEEP SLIGHT CHC POPS IN THE FAR NORTH. THEN THROUGH WED NIGHT...WILL SIDE WITH THE BRAND NEW 12Z HIRES ECMWF SOLUTION WHICH HAS SHOWN THE MOST RUN-TO-RUN CONSISTENCY...BUT THE 12Z GFS NOT ALL THAT DIFFERENT. THESE AGREED UPON SOLUTIONS SUGGEST THAT AS NEXT LARGE UPSTREAM CUT-OFF UPPER LOW ROLLS OVER THE NORTHERN ROCKIES... DIFFLUENT SOUTHWEST UPPER FLOW ON ITS SOUTHEAST FLANK RE-ENERGIZES WED AND INTO WED NIGHT WITH MCS/S FORMATION OVER THE NORTHERN PLAINS AND INTO NORTHWEST IA AND MN. POTENTIAL FOR SOME OF THIS ACTIVITY TO BLEED INTO THE RECENTLY HARD HIT NORTHWEST THIRD OF THE DVN CWA WED NIGHT...BUT AS IT PROPAGATES EAST OF BETTER SUPPORT/LLJ...HOPEFULLY IT WILL BE IN A DECAYING OR AT LEAST WEAKENING STAGE. THE 12Z UKMET IS THE MOST BULLISH WITH SFC FRONT FURTHER SOUTH AND THUS HEAVY MCS ACTIVITY MAKING INTO THE NORTHWEST THIRD OF THE DVN CWA WED NIGHT WITH INITIATION MUCH CLOSER IN CENTRAL INTO NORTHEAST IA...BUT WILL THROW THAT MODEL OUT FOR NOW. SOUTHWESTERLY FLOW STORM TRACK AND SFC FRONT FOCAL POINT UNFORTUNATELY APPEAR TO SET UP FROM SOUTHWEST TO NORTHEAST ACRS THE DVN CWA THU INTO AT LEAST FRI MORNING...WITH THIS TIME PERIOD LOOKING LIKE THE NEXT MAIN HEAVY RAIN AND SEVERE THUNDERSTORM THREAT WINDOW. LONG RANGE INDICATORS SUGGEST THE POTENTIAL OF WIDESPREAD 1 INCH RAINS AND LOCALLY HIGHER UP TO 3 INCHES BY FRI MORNING...WHICH COULD BE DISASTROUS TO ONGOING MAJOR TO RECORD FLOODING SITUATIONS. THE NEW EURO IS STILL HANGING UP THE BOUNDARY LONGER FRI INTO FRI EVENING FOR CONTINUED STORM/POSSIBLE HEAVY RAIN THREAT DURING THIS PERIOD WHICH WOULD BE A WORST CASE SCENARIO FOR EXTENDED PERIODS OF RAINFALL AND IMPACT ON FLOODING/RIVER LEVELS... WHILE THE GFS IS MORE PROGRESSIVE WITH PRECIP EXITING THE AREA AS THE DAY PROGRESSES/MUCH LIKE TODAY/. WILL HOPE FOR THE GFS SOLUTION TO PAN OUT...BUT THIS END OF WEEK PERIOD WILL HAVE TO BE WATCHED LIKE A HAWK DURING TIME WHEN MANY RIVERS EXPECTED TO CREST. AS SHORT WAVE TROF MIGRATES AND DIGS ACRS THE EASTERN GRT LKS... MEDIUM RANGE ENSEMBLES SUGGEST RESULTANT FLATTENING OUT FLOW TO BE MAINLY A DRY ONE FOR THE LOCAL AREA OVER THE WEEKEND...WITH SMALLER IMPULSES DROPPING ACRS THE NORTH TO BE WATCHED...ESPECIALLY ON CURRENTLY PROGGED TO DIG ACRS THE SOUTHWEST GRT LKS BY SUNDAY NIGHT. NO REAL ORGANIZED OR STRONG GULF FEED TO FUEL MORE HEAVY RAIN WITH THIS DISTURBANCE INDICATED FOR NOW WHICH MAY BE A SAVIOR. FLOW MAY AMPLIFY TO THE NORTHWEST INTO EARLY NEXT WEEK...BRINGING THE POSSIBILITY FOR ADDITIONAL VORTS EMBEDDED IN THIS FLOW FOR MINOR PRECIP CHANCES THRU TUE...BUT AGAIN NO REAL GULF FEED TO BE ANYTHING MAJOR THE WAY IT LOOKS AT THIS POINT. ..12.. && .AVIATION... LINGERING PRECIP EXPECTED FOR THE EVENING BUT SHOULD NOT AFFECT ANY TAF SITES. VFR WX THEN EXPECTED OVERNIGHT INTO TUESDAY MORNING. HAVE NOT INCLUDED ANY FOG IN THE 18Z TAFS. HOWEVER...CLEARING SKIES AND MOIST GROUND COULD POTENTIALLY RESULT IN SOME 3-5SM VSBYS LATE TONIGHT AND EARLY TUESDAY MORNING. WAA ALOFT MAY OR MAY NOT RESULT IN ISOLD CONVECTION DEVELOPING TUESDAY AFTERNOON. ..08.. && .HYDROLOGY... VERY BUSY TODAY...HYDRO-WISE. RECORD TO NEAR RECORD FLOODING IS EXPECTED AT MANY LOCATIONS IN OUR REGION...THE LATEST OF WHICH IS THE IOWA RIVER IN THE IOWA CITY AREA. FLOOD WARNINGS ARE IN EFFECT FOR ALL OF OUR RIVERS IN EASTERN IA...AND NORTHWESTERN IL. IN MOST LOCATIONS...AT LEAST MODERATE FLOODING IS EXPECTED. ONE RELATED CONCERN IS THE FORECAST ACCURACY WITH RECORD OR NEAR RECORD FLOODING. SINCE WE USE STAGE-DISCHARGE RELATIONSHIPS TO FORECAST THE RIVERS...THESE RELATIONSHIPS BECOME UNCERTAIN AT HIGH STAGES BECAUSE...BY DEFINITION...THESE STAGES HAVE EITHER NEVER BEEN SEEN OR HAVE NOT BEEN SEEN IN A LONG TIME. WE ARE WORKING WITH THE U.S. GEOLOGICAL SURVEY...AND THE U.S. ARMY CORPS OF ENGINEERS...TO COLLABORATE ON THESE STAGE-DISCHARGE RELATIONSHIPS. MORE RAIN IS EXPECTED LATER THIS WEEK. IF THIS RAIN MATERIALIZES THEN IT WOULD EITHER ADD TO THE CREST...OR PROLONG THE FLOODING. ..JAZ.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 08/12/JAZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 457 AM CDT MON JUN 9 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 457 AM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE ESPECIALLY THURSDAY NIGHT AND FRIDAY. MINOR TO MAJOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND MANY EASTERN IOWA AND NORTHWEST ILLINOIS TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG WASHINGTON 41.30N 91.69W
06/08/2008 WASHINGTON IA NWS STORM SURVEY
DELAYED REPORT WITH TIME ESTIMATED. WIDESPREAD TREE LIMBS
OF 2 TO 8 INCHES IN DIAMETER DOWN ACROSS THE ENTIRE CITY.
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM FLASH FLOOD 3 N BETTENDORF 41.61N 90.48W
06/08/2008 SCOTT IA FIRE DEPT/RESCUE
CROW CREEK BANKFULL AND SPILLING OUT OF ITS BANKS.
CORRECTED FOR LOCATION.
&&
ANDYEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM HEAVY RAIN GERMAN VALLEY 42.22N 89.48W
06/09/2008 M1.72 INCH STEPHENSON IL TRAINED SPOTTER
24 HOUR TOTAL.
0623 AM HEAVY RAIN EDGEWOOD 42.64N 91.40W
06/09/2008 M3.10 INCH DELAWARE IA TRAINED SPOTTER
24 HOUR TOTAL.
0640 AM HEAVY RAIN DUBUQUE 42.50N 90.69W
06/09/2008 M2.91 INCH DUBUQUE IA TRAINED SPOTTER
24 HOUR TOTAL.
0736 AM HEAVY RAIN VICTOR 41.73N 92.29W
06/09/2008 M2.20 INCH IOWA IA TRAINED SPOTTER
TOTAL RAINFALL SINCE YESTERDAY OF 2.20 INCHES.
0909 AM HEAVY RAIN 5 E CANTRIL 40.64N 91.97W
06/09/2008 M1.70 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL DURING PAST 12 HOURS. STILL RAINING.
0924 AM FLOOD INDEPENDENCE 42.47N 91.89W
06/09/2008 BUCHANAN IA EMERGENCY MNGR
WAPSIPINICON RIVER ALONG COUNTY ROAD V62 2 MILES WEST OF
LITTLETOWN IS ABOUT TO BE FLOODED OVER. WATER IS RISING
AT ABOUT 6 INCHES PER HOUR AT THIS TIME. BRIDGE ON
HIGHWAY 150 ON THE SOUTH SIDE OF INDEPENDENCE HAS BEEN
CLOSED DUE TO RISING WATER ON THE WAPSIPINICON RIVER.
&&
14IAZ051-063-092230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 530 PM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
BENTON AND IOWA
INCLUDING THE FOLLOWING LOCATIONS
AMANA...ATKINS...BELLE PLAINE...BLAIRSTOWN...CONROY...
KEYSTONE...LADORA...LUZERNE...MARENGO...NEWHALL...NORWAY...
SHELLSBURG...VAN HORNE AND WILLIAMSBURG
AT 442 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHWEST OF LADORA...OR ABOUT 7 MILES WEST OF
MARENGO...MOVING EAST AT 26 MPH. THIS STORM IS LIKELY PRODUCING
HAIL UP TO A HALF INCH IN DIAMETER...HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
MANY LOCATIONS IN THIS AREA CANNOT TAKE MUCH RAINFALL...AND THERE
MAY BE SOME LOCALIZED FLOODING OF LOW LYING AREAS AS THIS
THUNDERSTORM MOVES THROUGH THE AREA.
LEThe Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 hail. Local standard time, as filed.
Dime-size hail fell in Ladora, IA at 4:48 pm June 9. This report was relayed by the broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111833.